Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 37, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 21, 1997, 11:15 PM EDT for Oconee County, South Carolina. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1997, 11:15 PM EDT (03:15 UTC)
- Expired
- Apr 22, 1997, 12:00 AM EDT
- In force
- 45 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Oconee County, SC
The radar
The Greer radar (KGSP), 79 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 11:28 PM EDT | Hail 1 | Walhalla, SC | |
| Apr 21, 11:28 PM EDT | Hail 1 | Walhalla, SC | |
| Apr 21, 11:28 PM EDT | Hail 2.25 | Long Creek, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 9:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 220316 RRA SVRGSP SCC073-220400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1115 PM EDT MON APR 21 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...OCONEE COUNTY WEATHER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS ALONG THE MOUNTAINS IN WESTERN OCONEE COUNTY MOVING EAST ABOUT 30 MPH. LARGE HAIL WAS INDICATED BY RADAR WEST OF WALHALLA JUST BEFORE 1115 PM. DAMAGING WINDS WILL BECOME LIKELY AS THE STORMS MOVE EAST ACROSS THE COUNTY REACHING WALHALLA AROUND 1130 PM AND SENECA ABOUT 1145 PM. IN ADDITION...THESE STORMS WERE CAUSING VERY FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 8:11 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Apr 21, 8:11 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
810 PM EDT MON APR 21 1997
CAE/RAH: REMOVE POSSIBLE WORDING FROM THUNDERSTORMS.
CAE: LIKELY POPS. SOME POSSIBLY SEVERE.
FFC: LIKELY POPS. LOW 50S MOUNTAINS.
RAH: LIKELY POPS SOUTHERN/CENTRAL MOUNTAINS WHERE SOME POSSIBLY
SEVERE.
SURFACE BOUNDARY NOW FIRMLY ESTABLISHED OVER NC WITH ACTIVITY IN
E TN TRACKING E ALONG IT. NE SURFACE WIND AT HKY INDICATES THAT
FRONT IS JUST S OF I-40. RECENT RADAR TRENDS INDICATE A SOUTHEAST
PROGRESSION OF ECHOES IN SE TN TOWARD NE GA AND UPSTATE. LARGE
QUANTITY OF HAIL REPORTS IN E TN. SURFACE WINDS HAVE BACKED ACROSS
UPSTATE...IN ADVANCE OF WEAK SURFACE TROUGH IN N AL WHICH EXTENDS S
OF FRONTAL WAVE IN S CENTRAL TN. ANOTHER CLUSTER OF CONVECTION
FIRING IN CENTRAL GA AND TRACKING NE...BUT THIS ACTIVITY MAY MIS NE
GA AND UPSTATE SC. TEMPERATURES GENERALLY APPEAR REASONABLE.
JATIn the hours before
Special weather statement, Apr 21, 7:25 PM EDT, 3 hours 50 minutes before
NCZ058-051-059-062-063-220030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 725 PM EDT MON APR 21 1997 ...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT IN WESTERN NORTH CAROLINA AFTER 730 PM EDT... THE SEVERE THUNDERSTORM WATCH WHICH INCLUDED GRAHAM...SWAIN...JACKSON... AND MACON COUNTIES HAS BEEN REPLACED BY A NEW WATCH FARTHER WEST. THE SEVERE THUNDERSTORM WATCH WILL NO LONGER BE IN EFFECT IN WESTERN NORTH CAROLINA AFTER 730 PM. HOWEVER...A SEVERE THUNDERSTORM WAS OCCURRING IN EAST TENNESSEE ABOUT 25 MILES WEST OF GRAHAM COUNTY AT 715 PM. THIS STORM WAS MOVING EAST SOUTHEAST ABOUT 35 MPH AND COULD REACH GRAHAM COUNTY BETWEEN 8 PM AND 815 PM. IF THE STORM DOES NOT WEAKEN...A SEVERE THUNDERSTORM WARNING COULD BE REQUIRED EVEN THOUGH THE WATCH WILL NO LONGER BE IN EFFECT. JONES
Special weather statement, Apr 21, 7:27 PM EDT, 3 hours 48 minutes before
NCZ058-051-059-062-063-220030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 725 PM EDT MON APR 21 1997 ...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT IN WESTERN NORTH CAROLINA AFTER 730 PM EDT... THE SEVERE THUNDERSTORM WATCH WHICH INCLUDED GRAHAM...SWAIN...JACKSON... AND MACON COUNTIES HAS BEEN REPLACED BY A NEW WATCH FARTHER WEST. THE SEVERE THUNDERSTORM WATCH WILL NO LONGER BE IN EFFECT IN WESTERN NORTH CAROLINA AFTER 730 PM. HOWEVER...A SEVERE THUNDERSTORM WAS OCCURRING IN EAST TENNESSEE ABOUT 25 MILES WEST OF GRAHAM COUNTY AT 715 PM. THIS STORM WAS MOVING EAST SOUTHEAST ABOUT 35 MPH AND COULD REACH GRAHAM COUNTY BETWEEN 8 PM AND 815 PM. IF THE STORM DOES NOT WEAKEN...A SEVERE THUNDERSTORM WARNING COULD BE REQUIRED EVEN THOUGH THE WATCH WILL NO LONGER BE IN EFFECT. JONES
Local storm report, Apr 21, 8:38 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
839 PM EDT MON APR 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
828 PM HILLSDALE NC .75 INCH HAIL
04/21/97 DAVIE DEPUTY REPORTED ALONG WITH
HIGH WINDS
WAJLocal storm report, Apr 21, 8:39 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
839 PM EDT MON APR 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
828 PM HILLSDALE NC .75 INCH HAIL
04/21/97 DAVIE DEPUTY REPORTED ALONG WITH
HIGH WINDS
WAJSpecial weather statement, Apr 21, 10:51 PM EDT, 24 minutes before
NCZ058-051-059-052-053-062-063-220445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1052 PM EDT MON APR 21 1997 THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR SEVERAL COUNTIES IN WESTERN NORTH CAROLINA. THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE WATCH - GRAHAM...SWAIN...MACON...JACKSON...HAYWOOD... BUNCOMBE. COUNTIES SOUTH AND EAST OF THOSE COUNTIES REMAIN IN WATCH NUMBER 171 UNTIL 1 AM EDT. JONES
Special weather statement, Apr 21, 10:52 PM EDT, 23 minutes before
NCZ058-051-059-052-053-062-063-220445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1052 PM EDT MON APR 21 1997 THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR SEVERAL COUNTIES IN WESTERN NORTH CAROLINA. THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE WATCH - GRAHAM...SWAIN...MACON...JACKSON...HAYWOOD... BUNCOMBE. COUNTIES SOUTH AND EAST OF THOSE COUNTIES REMAIN IN WATCH NUMBER 171 UNTIL 1 AM EDT. JONES
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 12:08 AM EDT | Severe Thunderstorm Warning | GSP | Oconee | 37 min |
| Apr 22, 12:17 AM EDT | Severe Thunderstorm Warning | GSP | Pickens | 43 min |
| Apr 22, 1:12 AM EDT | Severe Thunderstorm Warning | GSP | Laurens | 63 min |
| Apr 22, 3:30 PM EDT | Severe Thunderstorm Warning | GSP | Abbeville | 60 min |
| Apr 22, 4:11 PM EDT | Severe Thunderstorm Warning | GSP | Greenwood | 64 min |
| Apr 22, 4:30 PM EDT | Severe Thunderstorm Warning | GSP | Laurens | 30 min |
| Apr 22, 4:42 PM EDT | Severe Thunderstorm Warning | GSP | Union | 48 min |
| Apr 22, 5:13 PM EDT | Severe Thunderstorm Warning | GSP | Chester | 32 min |
| Apr 22, 7:00 PM EDT | Severe Thunderstorm Warning | GSP | Abbeville, Anderson | 45 min |
| Apr 22, 7:31 PM EDT | Tornado Warning | GSP | Abbeville | 44 min |
| Apr 22, 7:51 PM EDT | Severe Thunderstorm Warning | GSP | Laurens | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.